Hail, Johnson
- When
- June 21, 2:01 PM CST
- Where
- Johnson County, Iowa City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.667, -91.550
Jct I-80 & hwy 1; pea to nickel hail lasting 5 minutes.
An upper level disturbance in a near tropical atmosphere combined with left over outflow boundaries to produce afternoon thunderstorms. A lone storm pulsed severe and produced hail on the far north side of Iowa City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance in a near tropical atmosphere combined with left over outflow boundaries to produce afternoon thunderstorms. A lone storm pulsed severe and produced hail on the far north side of Iowa City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 3:07 AM CST, 10 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 407 AM CDT WED JUN 21 2006 .DISCUSSION... MODIFYING LAPSE RATES/SOME COOLING OF THE H7-H5 MB LAYER IN CONCERT WITH CONTINUING CONVERGENCE FIELDS ON NOSE OF 40 TO 50 KT SOUTHWESTERLY FLOW IN THIS LAYER/LLJ HAS LED TO WIDESPREAD BUT VERY ELEVATED CONVECTION OVER THE LOCAL CWA EARLY THIS MORNING. BULK OF ACTIVITY HAS DEVELOPED ALONG AND NORTH OF MORE ROBUST WARM DOME/ CAP...WITH THE RESULTANT CONVECTION TENDING TO DRIFT NORTHEAST WITH TIME. A FEW CELLS SEEMED FAVORABLE FOR HAIL PRODUCTION...BUT EXTENT OF WARM AIR UP TO 14K FT HAS PROBABLY ERODED ANY LARGE STONES FROM MAKING IT TO THE SFC. SFC LOW OVER WEST CENTRAL IA WILL CONTINUE TO RIPPLE TO THE NORTHEAST AND DRAG MAIN WARM FRONT WITH IT ALONG AND NORTH OF THE CWA TODAY...ALLOWING MOST OF THE CWA TO BE BATHED IN 65-70 F SFC DPT POOL. AS LLJ IN-FEED VEERS MORE TO THE WEST THIS MORNING...EXPECT ONGOING ACTIVITY OVER THE AREA TO WANE SOME. BUT EITHER THE MCV ROLLING EAST OUT OF NEB ALONG SOUTHERN EDGE OF WESTERLIES...OR SOUTHERN SD MCS AND ASSOCIATED OUTFLOW PROPAGATING TO THE SOUTHEAST SHOULD RE-ENERGIZE ANY LINGERING ACTIVITY OVER THE AREA...OR SPARK NEW CONVECTION. 100+ KT WESTERLY UPPER JET MAX OVER MN TODAY WILL ADD FAVORABLE UPPER SUPPORT ALONG ITS SOUTHERN EDGE. THTA-E ADVECTION AND CONVERGENCE WILL INCREASE AGAIN BY THIS AFTERNOON AS MAIN LLJ RE-FOCUSES ON AND JUST EAST OF THE LOCAL AREA...AND ESPECIALLY ACRS NORTHEAST IL INTO INDIANA. FCST SOUNDINGS SHOW A TREND FOR A BETTER SHOT OF CONVECTION TO BECOME ROOTED SHALLOWER AS THE DAY PROGRESSES...ESPECIALLY EAST OF THE MS RVR. EXTENT OF SHEAR COMBINED WITH POTENTIAL CAPES AND INSTABILITY SUGGEST A DAMAGING WIND THREAT IF CONVECTION BECOMES MORE SFC BASED...WITH THE EASTERN I80 CORRIDOR AND WEST CENTRAL IL SEEMINGLY MOST AT RISK OF THE AREAS IN THE DVN CWA AND RESULTANT SVR MCS PUNCHING ITS WAY ACRS NORTHERN IL INTO NORTHERN IN AND SOUTHERN MI LATER THIS AFTERNOON AND EVENING. AS MAIN NE TO SW ORIENTED SFC BOUNDARY SAGS AND STALLS THRU THE CWA TONIGHT...THE POTENTIAL FOR BACK-BUILDING OR NEW GENERATION IN CONTINUING LLVL CONVERGENCE APPEARS FAVORABLE...ESPECIALLY ALONG AND SOUTH OF THE I80 CORRIDOR. LLVL HIGH PRESSURE BUILDING SOUTH ACRS THE UPPER MS RVR VALLEY WILL LOOK TO START TO SHUNT THE MAIN SFC BOUNDARY MORE TO THE SOUTH ON THU...BUT THE SOUTHERN CWA STILL TO BE UNDER THE GUN FOR MUCH OF THE DAY. EAST CENTRAL MO INTO CENTRAL AND SOUTHERN IL MORE IN LINE FOR WIDESPREAD SVR CONVECTIVE SYSTEMS ON THU WITH MAIN WESTERLY STORM TRACK GETTING SHUNTED SOUTH BY DIGGING WAVE SOUTH OF HUDSON BAY...AND ACTIVE WAVE TRAIN OUT OF THE NORTHERN GRT BSN CONTINUES TO SHUTTLE VORTS OVER THE MID AND UPPER MS RVR VALLEYS. AS FOR TEMPS FOR TODAY...AGAIN LIKE YESTERDAY A TOUGH SCENARIO TO HAMMER OUT WITH THE LOCAL CWA BECOMING MORE INFLUENCED BY WARM SECTOR...BUT CONVECTIVE DEBRIS AND PRECIP ITSELF REALLY HINDERING THE WARM UP POTENTIAL. ANY SUSTAINED CLEAR OUT COULD MEAN 90 DEGREES OR HIGHER WITH MORE UNIFORM AND MIXING SOUTHWEST FLOW...BUT WILL BANK ON PLENTY OF CONVECTION AND CLOUD COVER TO TEMPER WARM UP MORE INTO THE LOW TO MID 80S...WITH A FEW AREAS POSSIBLY HELD IN THE UPPER 70S. NO CHANGE TO THE LONG RANGE PERIODS FOR NOW. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1250 PM CDT WED JUN 21 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221800- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1250 PM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY... WITH A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE FROM KEOSAUQUA TO WASHINGTON TO CLINTON IOWA. INSTABILITY BUILDING IN AREAS THAT SEE CLEARING... ALONG WITH STRONG DEEP-LAYER AND LOW-LEVEL SHEAR... WILL ALLOW SUPERCELLS TO DEVELOP IN CENTRAL AND EASTERN IOWA TODAY AND MOVE ACROSS THE AREA THROUGH THE AFTERNOON ADN EARLY EVENING HOURS. THE PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING WINDS... WITH HAIL UP TO THE SIZE OF QUARTERS A SECONDARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR IN STORMS THAT DEVELOP NEAR OR INTERACT WITH OUTFLOW BOUNDARIES FROM THE MORNING THUNDERSTORMS IN NORTHERN IOWA. THE GREATEST RISK FOR SEVERE WEATHER WILL BE SOUTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY... MAINLY SOUTH OF HIGHWAY 34. A LINGERING STATIONARY FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THE DAY ON THURSDAY. THE PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON... MAINLY SOUTH OF HIGHWAY 20. MAYES
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 AM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM TSTM WND GST STOCKTON 42.35N 90.01W
06/21/2006 M55.00 MPH JO DAVIESS IL CO-OP OBSERVER
0559 AM TSTM WND DMG WARREN 42.49N 89.99W
06/21/2006 JO DAVIESS IL LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0559 AM TSTM WND DMG STOCKTON 42.35N 90.01W
06/21/2006 JO DAVIESS IL LAW ENFORCEMENT
DELAYED REPORT. TREES AND POWER LINES DOWN.
0600 AM TSTM WND GST NORWAY 41.90N 91.92W
06/21/2006 M67.00 MPH BENTON IA TRAINED SPOTTER
0620 AM TSTM WND DMG BELLE PLAINE 41.90N 92.27W
06/21/2006 BENTON IA LAW ENFORCEMENT
TREE DOWN
0635 AM TSTM WND DMG N TODDVILLE 42.10N 91.72W
06/21/2006 LINN IA TRAINED SPOTTER
10 INCH DIAMETER TREE SNAPPED AND SEVERAL 8 TO 9 INCH
PINE TREES TOPPED
0658 AM TSTM WND DMG DAVIS 42.42N 89.42W
06/21/2006 STEPHENSON IL LAW ENFORCEMENT
A FEW TREES DOWN. REPORT RECEIVED BY LAW ENFORCEMENT AT
930 AM.
0658 AM TSTM WND DMG PEARL CITY 42.27N 89.83W
06/21/2006 STEPHENSON IL LAW ENFORCEMENT
TREE DOWN.
&&
JH2The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 hail. Local standard time, as filed.
Jct I-80 & hwy 1; pea to nickel hail lasting 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518781.